Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 12, NWS Denver/Boulder, CO

May 10, 2018Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 10, 2018, 10:17 PM MDT for Sedgwick County, Colorado. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2018, 10:17 PM MDT (04:17 UTC)
Expired
May 10, 2018, 10:29 PM MDT
In force
12 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Sedgwick County, CO

The radar

The North Platte radar (KLNX), 168 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1050 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1050 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1982 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
446 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

196 
WUUS55 KBOU 110417
SVRBOU
COC115-110445-
/O.NEW.KBOU.SV.W.0012.180511T0417Z-180511T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
1017 PM MDT THU MAY 10 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Sedgwick County in northeastern Colorado...

* Until 1045 PM MDT.

* At 1017 PM MDT, a severe thunderstorm was located 5 miles south of
  Big Springs, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Sedgwick County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4093 10205 4090 10213 4099 10214 4101 10209
      4100 10205
TIME...MOT...LOC 0417Z 218DEG 25KT 4098 10206 

HAIL...1.25IN
WIND...60MPH
 
$$

RPK
1 follow-up statement
159 
WWUS55 KBOU 110429
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
1029 PM MDT THU MAY 10 2018

COC115-110439-
/O.CAN.KBOU.SV.W.0012.000000T0000Z-180511T0445Z/
Sedgwick CO-
1029 PM MDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEDGWICK COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4093 10205 4090 10213 4099 10214 4101 10209
      4100 10205
TIME...MOT...LOC 0427Z 218DEG 25KT 4105 10199 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:56 PM MDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 10, 8:56 PM MDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
856 PM MDT Thu May 10 2018

.UPDATE...
Issued at 856 PM MDT Thu May 10 2018

Storms continue to fire over the far northeastern corner of the
state, but overall are getting weaker. These should move out over
the next hour or two.

Satellite showing low stratus forming and spreading south from
Wyoming. Still expecting this to move into our plains by midnight,
with some areas of drizzle possible near the Palmer Divide. Some
slight northwesterly downslope winds may keep this away from the
western urban corridor, but several models still show the stratus
backing all the way into the foothills.

UPDATE Issued at 618 PM MDT Thu May 10 2018

Have updated the forecast for a faster convection pushed FROPA
into the area as well as more coverage of thunderstorms further
south into Washington and Lincoln counties. Still expect this
activity to push out of the area in the next couple 2 to 3 hours.

&&

.SHORT TERM...(This evening through Friday)
Issued at 254 PM MDT Thu May 10 2018

Varying weather dominates the pattern today and tomorrow with a
building ridge over the southern portions of the CONUS. A closed low
will drop out of the north bringing an upper jet over the state with
moderate SW flow in the mid and upper levels. At this time increased
south winds will continue over the plains. These strong and dry
winds will drop RH values over portions of Park, Lincoln, Elbert and
Douglas counties through the afternoon increasing fire weather
concerns. Fuels are dry enough today for the Red Flag Warning to
continue. Further over the NE plains increased low level moisture
ahead of a shortwave will help to increase dewpoints. This combined
with decent lapse rates will support severe weather for Logan,
Phillips and Sedgwick counties through 7 pm. Storms are expected to
fire off a dryline from WY to Akron and move NE possibly reaching
severe status before they exit into NE. The main threats will be
hail up to 1 inch and winds gusts around 60 mph.

By early Friday a front will drop out of the North greatly
increasing low level moisture on the plains. Current upper air
soundings show low stratus over the plains by 6 am Friday morning.
Added some light pops along the Palmer Divide to account for the
possibility of upslope moisture creating light drizzle for a few
hours in the morning. A surface low will once again build over the
plains increasing warm SW flow. This will help to scatter out the
low level moisture and set-up another dryline for storm initiation,
this time further west spreading from Larimer SE into portions of
Weld and Morgan. This will be a smaller area given the increased
stability over the NE and lower dewpoints to the SW. Bulk shear and
low level lapse rates are decent so expect some afternoon convection
to form and move off to the NE with the possibility of a few severe
storms by 2 or 3 pm. Temperatures will be slightly cooler than today
with highs in the upper 70s to lower 80s. The continued warm
temperatures combined with warm SW flow will allow for another
critical fire weather day Friday. The fuels are still fairly green
over the Elbert and Douglas county areas, however areas of southern
Lincoln and Park county continue to have the dry conditions that
could get fast fire starts.

.LONG TERM...(Friday night through Thursday)
Issued at 254 PM MDT Thu May 10 2018

An upper level cut off low pressure will stall over the Salt Lake
City area on Friday. Meanwhile, a cold front will continue to be
pushed southward throughout the night Thursday night by possible
convection over northeast Colorado and will end up near the Palmer
Divide by Saturday morning. With upslope flow, plenty of moisture
in the low levels, and a strong cap, stratus and drizzle should
exist over much of northeast Colorado Saturday morning especially
along and near the foothills. Clouds and drizzle will exit the
area slowly during the middle of the day and the timing of when it
exits will be crucial for the possible development of
thunderstorms Saturday afternoon. If skies do clear in the morning
and moderate instability builds in, strong thunderstorms will be
possible with hail and strong wind gust potential. However,
current thinking is that the clouds will hold well into the
afternoon limiting instability and therefore confining the chance
of thunderstorms to the mountains and foothills.

Moderate southwesterly flow over Park County with low humidities
will increase fire danger on Saturday afternoon but it does not
appear red flag criteria will be met at this time.

The previously mentioned upper level low will begin to weaken
from Sunday through the early part of next week. From time to time
shortwave troughs will round the base of this trough and will
provide a source of lift over Colorado throughout much of early
next week. Therefore, each day will see a chance of showers and
thunderstorms mainly in the afternoon and evening hours. Right now
there is low confidence on which days will have a better chance of
precip compared to others. Global models keep northeast Colorado
rather wet during this period which should keep fire weather
concerns to a minimum. Otherwise, temperatures will be below
average over the weekend and will slowly move towards average by
the middle of next week.

The GFS and Euro models have been coming into better agreement
that the upper level low will be pushed eastward by a stronger
trough entering the west coast by next Friday/Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 856 PM MDT Thu May 10 2018

VFR conditions will persist through the next few hours this
evening. A frontal push from the North has moved through all of
the airports now. Satellite imagery is showing low level clouds
forming and spreading south over Wyoming with a few spots showing
up in northern CO. Will continue the quicker timing of the low
level stratus. Models have consistently shown a NW wind following
the frontal push, which may keep the low stratus away from BJC,
yet several still show the stratus affecting them. MVFR to IFR
conditions are likely at DEN and APA as stratus will bring
ceilings around 500-1000ft, with drizzle possible at APA. Will go
ahead and add the stratus back into BJC. SW winds will then
predominate after 12z to help to scatter out the lowered stratus
between 14 and 15z.

&&

.FIRE WEATHER...
Issued at 254 PM MDT Thu May 10 2018

Critical Fire conditions will develop by midday across South
Park, southeast Elbert and southern Lincoln Counties due to gusty
southwest winds up to 25-30 mph and humidity values as low as 10
percent. Areas farther north of the warning have experienced more
green-up due to the recent rainfall so they have not been included
in the warning.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 7 PM MDT Friday for COZ214-247.

&&

UPDATE...Kriederman
SHORT TERM...Bowen
LONG TERM...Danielson
AVIATION...Kriederman
FIRE WEATHER...Bowen
Hazardous weather outlook, May 10, 11:06 AM MDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1106 AM MDT Thu May 10 2018

COZ030>051-111715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1106 AM MDT Thu May 10 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

A couple severe storms with very large hail and damaging winds
will be possible roughly along and northeast of a line from
Cheyenne, Wyoming to Akron, Colorado late this afternoon. Any
storms that develop will move quickly east into Nebraska this
evening.

Meanwhile, the rest of the forecast area will be under the
influence of a very warm and dry airmass with record heat
expected. The heat and dryness will lead to high fire danger and
Red Flag Warnings are in effect for areas that have not seen much
spring precipitation or green-up, roughly in areas along and south
of a line from Fairplay to Limon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A storm system will develop over the Great Basin Friday into
Saturday as a cold front moves across northeast Colorado. This
will bring a chance of showers and thunderstorms on Friday
afternoon into Friday evening. A few severe storms could occur
across the northeast plains along a frontal boundary. Large
hail, damaging winds and a low threat for a tornadic thunderstorm
will be possible.

This unsettled pattern will persist through the middle of next
week. Each day will feature a chance of showers and thunderstorms
primarily in the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required along and north of a line from
Cheyenne Wyoming to Akron, Colorado after 2 PM.

In the hours before

Local storm report, May 10, 6:18 PM MDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
618 PM MDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             3 SSW SAINT PETERSBURG  40.51N 102.84W
05/10/2018  M0.75 INCH       LOGAN              CO   TRAINED SPOTTER

0510 PM     HAIL             6 S JULESBURG           40.90N 102.27W
05/10/2018  M1.25 INCH       SEDGWICK           CO   BROADCAST MEDIA

&&
Local storm report, May 10, 7:56 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
756 PM MDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             N HOLYOKE               40.53N 102.22W
05/10/2018  M1.50 INCH       PHILLIPS           CO   TRAINED SPOTTER

0510 PM     HAIL             6 S JULESBURG           40.90N 102.27W
05/10/2018  M1.25 INCH       SEDGWICK           CO   BROADCAST MEDIA

0702 PM     HAIL             1 SE HOLYOKE            40.58N 102.30W
05/10/2018  M1.00 INCH       PHILLIPS           CO   CO-OP OBSERVER

0630 PM     HAIL             6 SSE WAGES             40.50N 102.42W
05/10/2018  M1.00 INCH       PHILLIPS           CO   TRAINED SPOTTER

0545 PM     HAIL             3 SSW SAINT PETERSBURG  40.51N 102.84W
05/10/2018  M0.75 INCH       LOGAN              CO   TRAINED SPOTTER

&&
Special weather statement, May 10, 9:56 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Denver CO
956 PM MDT THU MAY 10 2018

COZ050-110415-
Sedgwick County CO-
956 PM MDT THU MAY 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEDGWICK COUNTY UNTIL
1015 PM MDT...

At 955 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Venango, or 10 miles southeast of Julesburg,
moving northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sixteen-Mile Corner.

LAT...LON 4077 10205 4076 10223 4094 10237 4100 10215
      4100 10205
TIME...MOT...LOC 0355Z 243DEG 36KT 4088 10213

KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:32 PM MDTSevere Thunderstorm WarningBOUPhillips43 min
May 10, 7:32 PM MDTSevere Thunderstorm WarningBOUPhillips43 min
May 10, 9:56 PM MDTSpecial Weather StatementBOUSedgwick19 min
May 11, 5:20 PM MDTSpecial Weather StatementBOUWeld25 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.